Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 43, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2003, 8:24 PM CDT for Johnson County, Williamson County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2003, 8:24 PM CDT (01:24 UTC)
- Expired
- Apr 24, 2003, 9:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Johnson County, IL, Williamson County, IL
The radar
The Paducah radar (KPAH), 60 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:20 PM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, Apr 24, 2:20 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 220 PM CDT THU APR 24 2003 MAIN FORECAST CONCERN THIS PACKAGE IS WITH SEVERE WEATHER THREAT THIS EVENING...AND POSSIBLY AGAIN OVER SOUTHERN AREAS ON FRIDAY. GFS MODEL LAPSE RATES THROUGH THE 850-500 MB LAYER INDICATE ELEVATED INSTABILITY IN PLACE TODAY. THIS HAS BEEN VERIFIED BY A CLUSTER OF THUNDERSTORMS MOVING FROM THE MISSOURI BOOTHEEL INTO THE PAH AREA EARLY THIS AFTERNOON. THE GRADUAL NEWD TRANSITION OF THE SURFACE WARM FRONT AND INCREASING WARM AIR ADVECTION THROUGH AR WILL AID IN BOUNDARY LAYER LIFTING OF PARCELS DURING THE AFTERNOON AND EVENING...ESPECIALLY ACROSS SERN MO AND WESTERN KY. NEARLY VERTICALLY STACKED LOW WILL MOVE THROUGH SERN KS EARLY THIS EVENING...REACHING KPAH BETWEEN 15-18Z FRIDAY. CONVEYOR BELT MOISTURE AND INSTABILITY FORCE A MENTION OF AT LEAST CATEGORICAL PCPN /OCCASIONAL SHOWERS AND THUNDERSTORMS/ THROUGH FRIDAY. COVERAGE RAIN VS. THUNDER WILL LIKELY BE IN A NARROW ZONE...BUT GIVEN THE PROXIMITY OF THE UPPER LOW TO THE PAH FORECAST AREA...NOT ABLE TO SPLIT OUT THUNDER/NON-THUNDER LOCATIONS ATTM FOR FRI. KEPT MENTION OF CHANCE OF SEVERE IN GRIDDED FORECAST ABOUT THE SAME AS PREVIOUS COUPLE OF FORECAST PACKAGES AND IN ACCORDANCE WITH SPC SLIGHT RISK OUTLOOK. SEE SPC DISCO FOR MORE DETAILS. UPPER LOW COMES ACROSS THE REGION TOMORROW...KEEPING MID LEVEL LAPSE RATES STEEP AND DEEP SHEAR PROFILES IN PLACE OVER SOUTHERN KY. THINK BIGGEST THREAT WILL BE WITH DAMAGING WIND AND HAIL...WITH MAIN TORNADO THREAT FURTHER SOUTH INTO TN/GA/AL. WILL ALLOW THINGS TO DRY OUT FROM WEST TO EAST FRIDAY NIGHT...AND SKIES TO BECOME PARTLY CLOUDY FROM WEST TO EAST ON SATURDAY. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME EARLY NEXT WEEK AS A WEAKER DISTURBANCE ALOFT MOVES IN FROM THE PLAINS. DUE TO EXTENSIVE CLOUDS/PRECIP...WILL SIDE WITH THE COOLER MAV (AVN) MOS TEMPS FRIDAY. PAH...NONE. MEFFERT
Hazardous weather outlook, Apr 24, 5:00 AM CDT, 15 hours 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON THROUGH TONIGHT...ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY. THE PRIMARY HAZARDS WILL BE DAMAGING HAIL AND THE POTENTIAL FOR ISOLATED TORNADOES. SPECIFICALLY...THE RISK OF SEVERE WEATHER WILL BE GREATEST OVER THE OUTLOOK AREA LOCATED WEST OF A LINE FROM PERRYVILLE MISSOURI...VIENNA ILLINOIS AND MURRAY KENTUCKY. THE POTENTIAL FOR ISOLATED TORNADIC DEVELOPMENT WILL BE GREATEST ACROSS SOUTHEAST MISSOURI FROM LATE AFTERNOON THROUGH MIDNIGHT...WITH A SMALL CHANCE FOR DEVELOPMENT ACROSS THE PURCHASE AREA OF WESTERN KENTUCKY FROM LATE EVENING AND AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST EARLY FRIDAY MORNING. THE NEXT CHANCE FOR THUNDERSTORMS WILL BEGIN LATE SUNDAY OVER SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. A DAILY CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE MONDAY THROUGH WEDNESDAY OF NEXT WEEK ACROSS THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT FOR SEVERE WEATHER.
In the hours before
Local storm report, Apr 24, 5:11 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 2NE BIEHLE MO 0.75 INCH HAIL
04/24/03 PERRY REPORTED BY PERRY COUNTY
SHERIFFS OFFICE
0459 PM MURPHYSBORO IL 1.00 INCH HAIL
04/24/03 JACKSON REPORTED BY TRAINED
SPOTTERS
0503 PM CARBONDALE IL 0.75 INCH HAIL
04/24/03 JACKSON REPORTED BY TRAINED
SPOTTERSSpecial weather statement, Apr 24, 5:15 PM CDT, 3 hours 9 minutes before
ILZ081-242245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 515 PM CDT THU APR 24 2003 ...STRONG THUNDERSTORM MOVING INTO FRANKLIN COUNTY ILLINOIS... AT 513 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN ELKVILLE AND ROYALTON...MOVING NORTHEAST AT 45 MPH. WHILE THE STORM DOES APPEAR TO BE WEAKENING AT THIS TIME...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER REMAINS POSSIBLE. TORRENTIAL RAINS ARE ALSO LIKELY...IN ADDITION TO DANGEROUS LIGHTNING AND STRONG GUSTY WINDS. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE ROYALTON... ZEIGLER...CHRISTOPHER...AND VALIER. RJP
Local storm report, Apr 24, 5:34 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM MULKEYTOWN IL 1.25 INCH HAIL
04/24/03 FRANKLIN REPORTED BY TRAINED
SPOTTERS
0529 PM SESSER IL 1.25 INCH HAIL
04/24/03 FRANKLIN REPORTED BY TRAINED
SPOTTERS
0530 PM WHITTINGTON IL 0.75 INCH HAIL
04/24/03 FRANKLIN REPORTED BY TRAINED
SPOTTERSLocal storm report, Apr 24, 5:44 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0536 PM NASON IL 1.00 INCH HAIL
04/24/03 JEFFERSON REPORTED BY THE PUBLICLocal storm report, Apr 24, 5:58 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
558 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM 2SE MT. VERNON IL 1.75 INCH HAIL
04/24/03 JEFFERSON REPORTED BY TRAINED
SPOTTERS
0555 PM MT. VERNON IL 2.75 INCH HAIL
04/24/03 JEFFERSON GOLF BALL TO BASEBALL
SIZE HAIL. REPORTED BY
ILLINOIS STATE POLICESpecial weather statement, Apr 24, 7:34 PM CDT, 50 minutes before
KYZ001>004-MOZ112-114-250130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 734 PM CDT THU APR 24 2003 ...STRONG THUNDERSTORMS WILL BE POSSIBLE OVER COUNTIES IN SOUTHEAST MISSOURI AND WESTERN KENTUCKY BORDERING THE MISSISSIPPI RIVER... AT 734 PM CDT...DOPPLER RADAR INDICATED STRENGTHENING THUNDERSTORMS FROM CENTRAL MISSISSIPPI COUNTY TO NEW MADRID MISSOURI. MOVEMENT WAS NORTHEAST AT 45 MPH. AS THE STORMS PUSH NORTHEAST INTO WESTERN KENTUCKY...HAIL UP TO ONE-HALF INCH IN DIAMETER WILL BE POSSIBLE THROUGH 830 PM FROM LA CENTER TO ARLINGTON AND CLINTON. BRIEF GUSTY WIND...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING WILL ALSO BE POSSIBLE. RJP
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 10:34 PM CDT | Severe Thunderstorm Warning | PAH | Fulton, Hickman | 26 min |
| Apr 25, 12:10 AM CDT | Severe Thunderstorm Warning | PAH | Lyon | 20 min |
| Apr 25, 9:28 AM CDT | Severe Thunderstorm Warning | PAH | Calloway | 47 min |
| Apr 25, 3:31 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 44 min |
| Apr 25, 4:12 PM CDT | Tornado Warning | PAH | Marshall | 33 min |
| Apr 25, 4:16 PM CDT | Tornado Warning | PAH | Marshall | 29 min |
| Apr 25, 4:32 PM CDT | Tornado Warning | PAH | Lyon | 43 min |
| Apr 25, 9:06 AM CDT | Severe Thunderstorm Warning | PAH | Pulaski | 24 min |
| Apr 25, 9:27 AM CDT | Severe Thunderstorm Warning | PAH | Johnson | 48 min |
| Apr 25, 2:32 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 28 min |
| Apr 25, 3:03 PM CDT | Tornado Warning | PAH | Alexander, Pulaski | 42 min |
| Apr 25, 3:43 PM CDT | Flash Flood Warning | PAH | Alexander | 92 min |
| Apr 25, 4:44 PM CDT | Flash Flood Warning | PAH | Pulaski | 91 min |
| Apr 24, 8:49 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 56 min |
| Apr 24, 9:43 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley | 62 min |
| Apr 24, 9:48 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 27 min |
| Apr 24, 10:54 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid, Stoddard | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.